Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 40, NWS Duluth, MN

July 26, 2021Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 26, 2021, 9:14 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 9:14 PM CDT (02:14 UTC)
Expired
Jul 26, 2021, 9:45 PM CDT
In force
31 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, MN, Itasca County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:22 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS53 KDLH 270214
SVRDLH
MNC021-061-270245-
/O.NEW.KDLH.SV.W.0040.210727T0214Z-210727T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
914 PM CDT Mon Jul 26 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  West central Itasca County in north central Minnesota...
  North central Cass County in north central Minnesota...

* Until 945 PM CDT.

* At 913 PM CDT, a severe thunderstorm was located near Squaw Lake,
  or 29 miles east of Bemidji, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Winnibigoshish and Inger around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4774 9435 4757 9375 4742 9382 4730 9399
      4753 9442 4772 9442
TIME...MOT...LOC 0213Z 300DEG 43KT 4761 9428 

HAIL...1.25IN
WIND...60MPH
 
$$

Kossen
1 follow-up statement
231 
WWUS53 KDLH 270230
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
930 PM CDT Mon Jul 26 2021

MNC021-061-270245-
/O.CON.KDLH.SV.W.0040.000000T0000Z-210727T0245Z/
Itasca MN-Cass MN-
930 PM CDT Mon Jul 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL ITASCA AND NORTH CENTRAL CASS COUNTIES...

At 930 PM CDT, a severe thunderstorm was located near Inger, or 29
miles northwest of Grand Rapids, moving southeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of west
central Itasca and north central Cass Counties, including the
following locations... Ball Club Lake, Bowstring, Bowstring Lake and
Cut Foot Sioux Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4761 9421 4757 9375 4742 9382 4730 9399
      4753 9437 4759 9434
TIME...MOT...LOC 0230Z 300DEG 43KT 4750 9401 

HAIL...1.00IN
WIND...60MPH
 
$$

Kossen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:54 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 6:54 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
654 PM CDT Mon Jul 26 2021

.DISCUSSION...(This evening through Sunday)
Issued at 426 PM CDT Mon Jul 26 2021

Summary...The main concern this forecast is this evening's
convection with the Enhanced risk of severe storms we have. After
that, we have warm weather continuing with chance for more showers
and thunderstorms on Wednesday, and again on Friday.

The convection this evening is an unusual Enhanced risk for this
area, which we do not typically see more than a couple of days a
summer around here. There is a low pressure system over central
North Dakota this afternoon, with a warm front draped east into
our area, generally from the Brainerd Lakes region east into
northwest Wisconsin. Along and south of this boundary the airmass
is strongly unstable, with surface based CAPE values already over
2k j/Kg, with models indicating it may get up over 3k j/Kg at some
point this evening. Sounding from this morning show an Elevated
Mixed Layer that should be over our area this evening that is also
showing as a drier area on satellite imagery. This EML will
produce steep lapse rates in the mid levels, even as it also
produces the capping that we are seeing at the lower levels this
afternoon. Model soundings show that we should have a long
hodograph this evening with moderate to strong winds aloft to help
lengthen it, despite the weaker winds in the boundary layer. This
all shows that if we can get convection to fire, severe storms
are likely, with very large hail and strong winds, as already
depicted in the SPC day one severe outlook. We may have a very
weak shortwave moving along the North Dakota/Manitoba line this
afternoon which has been generating an area of accas and -tsra
over northwest Minnesota this afternoon. This is likely based in
the 700-600mb Warm air advection region, and we do not expect this
area to grow significantly or become rooted in the surface based
instability, at least in part due to its position relative to the
surface boundary. However, ahead of the surface low over eastern
North Dakota we have some decent pressure falls over northwest
Minnesota and would expect some new development in this area
sometime in the next few hours. Models have been wildly
inconsistent in depicting this event, with the NAMNest and FV3SAR
showing development over NW MN and eastern ND by 01Z, then
sliding southeast across the forecast area, but the HRRR not
developing anything until after 03Z, and with much less coverage
than either of the other models. Uncertainty in timing and
evolution is still pretty high, even as of late afternoon.
Unfortunately, we are in the wait and see mode, and we will have
to see how things evolve this evening. There may be some lingering
showers into early Tuesday morning, but otherwise expect the bulk
of the convection to be out of the forecast area shortly after
midnight.

Tuesday should be relatively quiet with the boundary having
shifted south of the forecast area and weak ridging over the area.
Highs to get back into the 80s for the day, though slightly
cooler than today.

We have another chance for showers and thunderstorms on
Wednesday, and while we have a small threat for severe weather, am
not as concerned about it as I am for this evening. Should it
shift a little later in the day and allow instability to build
before the convection moves into the area, that would be a
different story. Highs to creep back up into the low 90s for the
Brainerd Lakes region.

After another quiet day on Thursday, another shortwave should
bring another chance for showers and thunderstorms Friday night
and early Saturday, but it is too soon to determine the severe
weather potential with this. This should usher in a bubble of
cooler temperatures aloft with cooler high temperatures through
the weekend, with highs back in the 70s to low 80s for both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 653 PM CDT Mon Jul 26 2021

Line of thunderstorms will affect all terminals, except INL,
through the evening. Isold MVFR with the storms, but VFR
elsewhere. Strong gusty winds in the vicinity of the storms, along
with the potential for hail and heavy rain. Will see the storms
diminish/move out of the area through the overnight. Some patchy
BR is also possible with MVFR vsbys after the storms.

&&

.MARINE...
Issued at 426 PM CDT Mon Jul 26 2021

Thunderstorm development this evening is also expected to affect
western Lake Superior, and may bring damaging winds and large
hail, especially right after it moves off land areas. There may
also be a period of increased winds in the hours after any
convection moves through the area, and we may need a short term
Small Craft Advisory for a few hours overnight. After tonight wind
stay out of the northeast for Tuesday at 10 to 15 knots, then
diminish Tuesday night and become westerly for Wednesday. Waves to
generally stay less than 2 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  78  60  82 /  70   0  40  60
INL  56  85  62  85 /  20  10  60  70
BRD  63  86  66  92 /  60  10  30  50
HYR  61  84  61  86 /  60   0  30  60
ASX  61  79  59  87 /  80  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...LE
AVIATION...GSF
MARINE...LE
Hazardous weather outlook, Jul 26, 4:01 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
401 PM CDT Mon Jul 26 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong to severe thunderstorms are likely this evening and tonight.
Storms may develop any time this afternoon, but are most likely to
develop this evening around 7 to 8 PM in northeastern Minnesota,
then spreading into northwest Wisconsin around 10 to 11 PM. The
primary threat with these storms is large hail up to baseball
size. Gusty winds to 70 mph, isolated tornadoes, and torrential
rainfall that may lead to localized flash flooding are also
possible. Later tonight the risk of large hail and tornadoes will
decrease and the potential for heavy rain and damaging winds will
become the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong thunderstorm or two may be ongoing early Tuesday
morning. The chance of thunderstorms returns late Tuesday night
and continues through Wednesday night. A few storms may be strong
to severe mainly along and south of US Highway 2 in Minnesota and
Wisconsin. Large hail and damaging winds are the main threats with
the strongest storms.

There is a slight chance of isolated thunderstorms Friday
afternoon and evening over portions of northern Minnesota, and
Saturday afternoon and evening over portions of northwest
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size, wind
damage, and rainfall amounts to the National Weather Service.

LSZ121-140>148-150-272115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
401 PM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely this evening and overnight, and some may
be strong to severe with hail to baseball ball size, wind gusts
to 60 knots, frequent cloud- to- water lightning, and torrential
rainfall which may reduce visibility to less than one- quarter
mile.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance of thunderstorms Wednesday and Wednesday
night. A few storms may be strong to severe once again.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 26, 8:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
839 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     MARINE TSTM WIND 1 ESE DULUTH            46.78N 92.09W
07/26/2021  M51 MPH          ST. LOUIS          MN   MESONET

            STATION DULM5 DULUTH HARBOR.

&&

JJM
Special weather statement, Jul 26, 8:41 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
841 PM CDT Mon Jul 26 2021

MNZ018-019-026-270215-
Central St. Louis-North Itasca-South Itasca-
841 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ITASCA AND
SOUTHWESTERN ST. LOUIS COUNTIES...

At 841 PM CDT, a strong thunderstorm was over Keewatin, or 8 miles
west of Hibbing, moving southeast at 50 mph.

Wind gusts up to 45 mph and half inch diameter hail can be expected
with this storm.

This storm will be near...
  Toivola around 905 PM CDT.

Other locations impacted by this storm include Leetonia, Hart Lake,
Calumet, Swan Lake, Elmer, Marble, Silica, Balsam Lake, Little Swan
and Kelly Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4758 9351 4738 9248 4703 9274 4703 9278
      4744 9367
TIME...MOT...LOC 0141Z 295DEG 44KT 4737 9312

Kossen
Special weather statement, Jul 26, 8:43 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
843 PM CDT Mon Jul 26 2021

MNZ037-038-WIZ001>004-006>008-270230-
Pine-Carlton/South St.
Louis-Douglas-Bayfield-Iron-Sawyer-Ashland-Washburn-Burnett-
843 PM CDT Mon Jul 26 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHWESTERN CARLTON...SOUTHERN BAYFIELD...SOUTHERN DOUGLAS...IRON...
NORTHERN WASHBURN...ASHLAND...NORTHEASTERN BURNETT AND NORTHWESTERN
SAWYER COUNTIES...

At 843 PM CDT, strong thunderstorms were along a line extending from
near Odanah, to near Benoit, to near Solon Springs, to near Kettle
River, and moving southeast at 50 mph.

Wind gusts up to 40 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Odanah around 850 PM CDT.
  Sanborn around 855 PM CDT.
  Marengo, Gurney and Bruno around 900 PM CDT.
  Saxon around 905 PM CDT.
  Mellen around 910 PM CDT.
  Hurley and Gile around 915 PM CDT.
  Cable and Seeley around 920 PM CDT.
  Cloverton and Glidden around 925 PM CDT.

Other locations impacted by these storms include Cozy Corner, Bad
River Reservation, Minong Flowage, Duquette, Gile Flowage, Moose
Junction, Cedar, Pence, Kingsdale and Ghost Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Seek shelter immediately inside a building or vehicle until these
storms pass.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Minnesota. A Severe Thunderstorm Watch
also remains in effect until midnight CDT for northwestern Wisconsin.

LAT...LON 4610 9022 4605 9098 4608 9224 4644 9305
      4641 9189 4646 9113 4670 9067 4662 9054
      4661 9044 4653 9039 4656 9034 4651 9031
      4653 9028 4650 9026 4650 9022 4634 9012
      4630 8993 4626 8993
TIME...MOT...LOC 0143Z 299DEG 42KT 4665 9069 4644 9109 4639 9184 4642
9289

Britt/JTS
Local storm report, Jul 26, 8:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
847 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     MARINE TSTM WIND 7 SSE FRENCH RIVER      46.81N 91.83W
07/26/2021  M40 MPH          LSZ162             MN   MESONET

            UMD OFFSHORE BUOY 45028 6 SE FRENCH RIVER.

&&

JJM
Local storm report, Jul 26, 9:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
903 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     MARINE TSTM WIND 5 ENE WASHBURN          46.70N 90.80W
07/26/2021  M43 MPH          LSZ121             WI   MESONET

            MESONET STATION DW6222 LA POINTE.

&&

JJM
Local storm report, Jul 26, 9:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
904 PM CDT MON JUL 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     MARINE TSTM WIND 1 E LA POINTE           46.78N 90.77W
07/26/2021  M41 MPH          ASHLAND            WI   AWOS

            AWOS STATION K4R5 LA POINTE AIRPORT.

&&

JJM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:13 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis47 min
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca16 min
Jul 26, 7:18 PM CDTSpecial Weather StatementDLHCarlton27 min
Jul 26, 7:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca31 min
Jul 26, 7:30 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min
Jul 26, 7:34 PM CDTSpecial Marine WarningDLH56 min
Jul 26, 7:47 PM CDTSpecial Weather StatementDLHItasca28 min
Jul 26, 7:53 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine, Saint Louis52 min
Jul 26, 8:11 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 26, 8:26 PM CDTSpecial Marine WarningDLH49 min
Jul 26, 8:41 PM CDTSpecial Weather StatementDLHItasca34 min
Jul 26, 8:49 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis26 min
Jul 26, 9:02 PM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis27 min
Jul 26, 11:38 PM CDTSpecial Marine WarningDLH35 min
Jul 27, 3:45 AM CDTSpecial Weather StatementDLHAitkin15 min
Jul 27, 3:59 AM CDTSpecial Weather StatementDLHAitkin16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.